Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

June 1, 2005Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2005, 9:39 PM MDT for Sedgwick County, Colorado. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 9:39 PM MDT (03:39 UTC)
Expired
Jun 1, 2005, 10:47 PM MDT
In force
68 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 187 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020340
SVRBOU
COC115-020445-
/O.NEW.KBOU.SV.W.0079.050602T0339Z-050602T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
939 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 1045 PM MDT

* AT 938 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  SEDGWICK...OR ABOUT 18 MILES WEST OF JULESBURG...MOVING EAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDGWICK...
  OVID AND JULESBURG.

HAIL UP TO ONE AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED IN 
LODGEPOLE NEBRASKA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4102 10266 4090 10265 4084 10205 4101 10204

$$

GIMMESTAD
2 follow-up statements
000 
WWUS55 KBOU 020415
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1014 PM MDT WED JUN 1 2005

COC115-020445-
/O.CON.KBOU.SV.W.0079.000000T0000Z-050602T0445Z/
SEDGWICK CO-
1014 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM MDT FOR
NORTHERN SEDGWICK COUNTY...

AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTH OF OVID...OR ABOUT 7 MILES WEST OF JULESBURG...
MOVING EAST AT 20 MPH. A SECOND STORM WAS STRENGTHENING 3 MILES WEST 
OF SEDGWICK.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEDGWICK...OVID AND JULESBURG.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4102 10266 4090 10265 4084 10205 4101 10204

$$

GIMMESTAD
000 
WWUS55 KBOU 020447
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1047 PM MDT WED JUN 1 2005

COC115-020457-
/O.EXP.KBOU.SV.W.0079.000000T0000Z-050602T0445Z/
SEDGWICK CO-
1047 PM MDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEDGWICK COUNTY
EXPIRED AT 1045 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4102 10266 4090 10265 4084 10205 4101 10204

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED JUN 1 2005

.SHORT TERM...TRAILING END OF SHORT WAVE/MID LEVEL FRONT IS JUST
BEGINNING TO MOVE INTO NORTHWEST COLORADO THIS AFTERNOON. DESPITE
THE INCREASE IN MID LEVEL MOISTURE...CONVECTION HAS BEEN SLOW TO
DEVELOP THIS AFTERNOON.  SATELLITE SHOWS A LOT OF TRAPPED MOUNTAIN
WAVES INDICATING POOR INSTABILITY PROFILE.  THIS SHOULD IMPROVE
HOWEVER AS COLD ADVECTION ALOFT AND CONTINUED SURFACE HEATING
DESTABILIZES ATMOSPHERE LATE THIS AFTERNOON.  WILL KEEP PRECIP
CHANCES GOING...WITH HIGHEST THREAT ALONG THE WYOMING BORDER PER Q-G
VERTICAL MOTION FIELDS.  SOME PRECIP MAY LINGER THROUGH THE NIGHT
ESPECIALLY IN THE MOUNTAINS WITH OROGRAPHIC ENHANCEMENT.

FOCUS THEN SHIFTS TO POTENTIAL FOR SEVERE WEATHER TOMORROW.  WEAK
FRONTAL PASSAGE TONIGHT SHOULD SET THE WAY FOR BETTER LOW LEVEL
SHEAR...MOISTURE...AND INSTABILITY.  LOW LEVEL FLOW EXPECTED TO TURN
SOUTHEAST BY AFTERNOON...SETTING UP A DENVER CYCLONE.  LOW LEVEL
DEWPOINTS RISING INTO THE MID/UPPER 40S WOULD YIELD CAPES OF
1000-1500 J/KG.  WHILE THE INSTABILITY IS NOT GREAT...SHEAR IS VERY
IMPRESSIVE WITH 0-6KM SHEAR ABOUT 50 KTS AND 0-3KM HELICITY AROUND
200 M2/S2.  TORNADO POTENTIAL WOULD DEFINITELY BE THERE WITH LOWER
LCLS AND DENVER CYCLONE SETTING UP.

.LONG TERM...CONVECTION ON THE PLAINS WL CONTINUE INTO THE EVENING
HOURS THURSDAY.  GIVEN THE WLY FLOW ALF AND AXIS OF MSTR ACRS THE
FAR ERN PLAINS WOULDNT BE SURPRISED IF TSTMS ORGANIZE INTO AN MCS
ACRS WRN NEBR AND KS.  FOR OUR AREA...STORM ACTIVITY SHOULD DCRS AFT
SUNSET...BUT UNTIL THEN THE PSBLITY OF SVR ACTIVITY WL BE OF PRIMARY
CONCERN ACRS THE ERN PLAINS.  LATER THURS NGT/FRI MRNG...ANOTHER
SURGE MAY MAKE IT INTO THE PLAINS.  SOME STRATUS MAY FORM ACRS THE
PLAINS IF ENUF RAIN OCCURS TO THE NORTHEAST...BUT FOR NOW...WL KP
THE PTLY CLDY FORECAST FOR FRIDAY MRNG.

SHOULD BE A DOWNTURN IN CONVECTION FRIDAY AS COMPARED TO THURSDAY.
CROSS SECTIONS INDG SUBSTANTIALLY LESS MSTR WITH SOME SUBSIDENCE NR
THE FTHILLS IN THE AFTN.  CURRENT LOW POPS SHOULD SUFFICE.  TEMPS WL
BE A LTL WRMR DUE TO MORE SUN IN THE MRNG AND ELY AFTN DISTRICTWIDE.

LOOKING AHD TO THE WKND AND BEYOND...UPR TROF OVR MT AND IDAHO WL
RMN QUASISTATIONARY FOR THE NEXT SVR DAYS LEAVING THIS FORECAST AREA
WITH PREVAILING SOUTHWESTERLY FLOW. A COUPLE OF DISTURBANCES SHOULD
BE ENUF TO IGNITE AFTN CONVECTIONS SAT AND AGAIN SUNDAY.  AFTER THE
WKND...A WK THERMAL TROF MAY FORM MONDAY AND TUESDAY ALG THE FNT
RANGE WITH SLGTLY WRMR TEMPS AND DRIER WX.  COOLER AND STORMY WX MAY
RETURN FOR WED AND BEYOND NEXT WEEK.

&&

.BOU...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jun 1, 3:44 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT WED JUN 01 2005

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
344 PM MDT WED JUN 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
MOUNTAINS THIS AFTERNOON...WITH ISOLATED SHOWERS AND STORMS MOVING
EASTWARD ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING.
INSTABILITY IS LIMITED SO SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHEASTERLY FLOW WILL DEVELOP NEAR THE SURFACE THURSDAY WHICH WILL
ALLOW FOR MORE MOISTURE TO REACH THE AREA.  AT THE SAME TIME...
SOUTHWESTERLY FLOW ALOFT WILL STEER ABUNDANT MID LEVEL MOISTURE
TOWARD THE STATE.  AS TEMPERATURES WARM IN THE MORNING...THE
ATMOSPHERE WILL BECOME VERY UNSTABLE WHICH WILL LEAD TO THUNDERSTORM
DEVELOPMENT BEFORE NOON.  DUE TO THE DIRECTIONAL WIND SHEAR...SOME
SEVERE STORMS ARE EXPECTED WITH POSSIBLE TORNADOES EAST OF DENVER.

FOR THE REST OF THE EXTENDED PERIOD...WEAK UPPER LEVEL DISTURBANCES
WILL MOVE ACROSS NORTHERN COLORADO THROUGH SATURDAY.  AS A RESULT...
THERE WILL BE A CHANCE OF SHOWERS AS WELL AS AFTERNOON AND EVENING
THUNDERSTORMS THROUGH SATURDAY.  DRIER AND WARMER WEATHER FORECAST
TO RETURN TO THE REGION BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:00 PM MDTSevere Thunderstorm WarningBOULogan60 min
Jun 2, 1:52 PM MDTSevere Thunderstorm WarningBOUAdams, Denver53 min
Jun 2, 2:45 PM MDTFlash Flood WarningBOUDenver3 hr
Jun 2, 3:17 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer43 min
Jun 2, 3:37 PM MDTSevere Thunderstorm WarningBOUAdams53 min
Jun 2, 3:50 PM MDTTornado WarningBOUAdams, Morgan40 min
Jun 2, 3:58 PM MDTSevere Thunderstorm WarningBOULarimer, Weld48 min
Jun 2, 4:29 PM MDTSevere Thunderstorm WarningBOUAdams31 min
Jun 2, 4:31 PM MDTTornado WarningBOUWashington44 min
Jun 2, 4:36 PM MDTTornado WarningBOUElbert39 min
Jun 2, 5:15 PM MDTTornado WarningBOUWashington45 min
Jun 2, 5:18 PM MDTTornado WarningBOUElbert42 min
Jun 2, 5:37 PM MDTTornado WarningBOULincoln38 min
Jun 2, 5:57 PM MDTTornado WarningBOUWashington48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.